I am sorry to hear about your medical problems. DMSO in easily absorbed through skin and mucous membranes and increases their permeability to other things such as microbes, chemicals and toxins. It is also known to cause severe allergic reaction and to potentiate any other allergic reaction.
Since you have red and irritated tip of penis, a persisting allergic reaction could be a cause. Since allergic reaction weakens the mucosa, there may have been an invasion of infection (balanitis). This inflamed mucosa may be responsible for a burning sensation while passing urine. Alternatively, there could be a urinary infection. So basically, you need an anti-allergic treatment and an antibiotic course.
However, before your start that, consult your urologist and give a urine sample for routine examination and for culture sensitivity. Swabs from the tip of penis could also be cultured. A semen examination should also be redone in the same lines as urine.
You may then need to take both oral and topical anti-allergic and antibiotic. So, please ask your doctor about it.
There are various other causes for redness at the tip of the penis. Exact diagnosis is difficult without examination, but since you connect DMSO use with the redness, these causes are less likely. However here is a list of diseases that can cause redness at the tip of penis: genital herpes, infection under the foreskin of uncircumcised men (balanitis), inflammation of the prostate gland (prostatitis), injury, cancer of the penis, Peyronie's disease, Reiter syndrome, sickle cell anemia, syphilis, and non specific urethritis caused by chlamydia or gonorrhea.
Fungal infection, poor hygiene, condom allergy, allergy to various soaps, lotion etc, could also be the cause. The possibility of high blood sugar causing some infection to persist should be ruled out by simple blood tests and if found high, then appropriately treated under a diabetes specialist. STD panel should be done along with a swab culture, and urine examination. At times frequent rubbing of the tip of penis on underclothes could be the cause. Hence wear loose fitting clothes and see if it helps.
Of these, fungal infection, diabetes and allergy to personal care products should be looked into. If you have a history of STD or multiple sex partners then a STD profile should eb done.
You also probably suffer from post vasectomy pain syndrome, which occurs due to pressure build up in vas deferens. It can also be a pinched nerve. So these possibilities should be investigated. Reversal of vasectomy at times helps reduce or abolish the pain. Similarly if a nerve entrapment is detected, then releasing the nerve helps cure the pain. Testicular pain can also be referred from nerve entrapment in lower back or from kidney stones. Varicoeles can also be the cause and an ultrasound of scrotum should be done.
Please discuss these possibilities with your PCP and an urologist. Confirmed diagnosis is not possible on net. Hope you get well soon! Good Luck and take care!
Dear Dr Kevin,
Yes, I too was not leaning on a STD for diagnosis, but on net we need to thrash out all possibilities. Other possibilities should definitely be considered.
Any antihistamine including newer generation ones like fexofenadine or older ones like cetrizine should help. Along with this any menthol based topical application should help.
All the best!
Dear Dr. Mathur:
Thanks for a great answer. STD's are ruled out (married 20 years, both faithful) at least. I have had a course of antibiotics. What would a typical anti-allergy treatment be for something like this?